CDC narrows investigation of mysterious vaping-related lung disease to 380 cases

Health, Fitness & Food

THC may be to blame in Minnesota’s severe respiratory illnesses linked to vaping.

Max Faulkner | Tribune News Service | Getty Images

U.S. health officials have narrowed their investigation of a mysterious lung disease that has killed at least six people to 380 “probable” and “confirmed” cases, the Centers for Disease Control and Prevention said Thursday.

Doctors suspect vaping as a possible cause of the illnesses, which are spread out over 36 states and the U.S. Virgin Islands. The CDC said it’s homed in on the 380 likely or confirmed cases, instead of the more than 450 “possible” illnesses it was reviewing last week. It will no longer release data on cases that are less certain, the agency said.

The outbreak has heightened scrutiny of vaping and prompted lawmakers to call for stricter regulation of e-cigarettes. President Donald Trump this week said his administration would move forward to sweep the market of flavored e-cigarettes.

At least six people have now died from the illness, which doctors say resembles lipoid pneumonia, a specific type of pneumonia that occurs when oil enters the lungs. The most recent death was a man in Kansas who was over 50 years old and had underlying health issues, officials said.

The New York State Department of Health shared photos of some of the products it found to contain vitamin E acetate, a key focus of the department’s investigation into potential causes of vaping-associated lung disease.

Source: New York State Department of Health

Many of the cases have occurred in young people who were otherwise healthy. Of the 53 patients studied in Illinois and Wisconsin, the median age was 19 years old, officials wrote in a New England Journal of Medicine report last week.

In many cases, people vaped both nicotine and THC, the marijuana compound that produces a high, the CDC told reporters last week. Some reported using both THC and e-cigarettes while a smaller group reported using only nicotine.

While no one substance has been identified as the culprit, many samples showed high levels of vitamin E acetate, the Food and Drug Administration said in a consumer alert last week.

Vitamin E is typically used as a supplement or added to skincare products. But people are adding the oil and other substances to cannabis products to make the extracts form a vapor.

Health officials are urging people to avoid using e-cigarettes and THC vaping products amid the outbreak.

Products You May Like

Articles You May Like

FDA approves new Eli Lilly drug to ‘resolve’ migraine pain in two hours
Developers of lithium-ion batteries win Nobel Prize in chemistry
Through my eyes: Facing a cancer diagnosis
She has $600,000 in medical debt. Bernie Sanders wants to erase it
What can cause toes to go numb?

Leave a Reply

Your email address will not be published. Required fields are marked *